Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 304, NWS Jacksonville, FL

September 6, 2000Duval County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Sep 6, 2000, 11:22 AM EDT for Duval County, Florida. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 6, 2000, 11:22 AM EDT (15:22 UTC)
Expired
Sep 6, 2000, 12:00 PM EDT
In force
38 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 17 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 11:40 AM EDTTornado F0Jax Craig Muni Arpt, FLA weak FO was observed touching down in an open area of an industral park just east of UNF.
Sep 6, 11:45 AM EDTTornado F0Jacksonville, FLWeak FO. The tornado tossed a car on Blanding Blvd, caused some minor roof damage and blew down numerous trees and power lines. More than 7,000 customers were without power for most of the day.
Sep 6, 11:45 AM EDTThunderstorm WindJacksonville, FLRoof damage to homes.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 3.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2000-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2000-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 061523
SVRJAX
FLC031-061600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1122 AM EDT WED SEP 6 2000

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUVAL COUNTY IN NORTHEAST FLORIDA

* UNTIL NOON EDT

* AT 1122 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF JACKSONVILLE HEIGHTS...OR
  ABOUT 10 MILES WEST OF DOWNTOWN JACKSONVILLE...MOVING NORTH AT 10
  MPH. ANOTHER STORM WAS LOCATED JUST NORTHEAST OF THE INTERNATIONAL
  AIRPORT.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH NOON EDT...
  JACKSONVILLE HEIGHTS AND ORTEGA...
  NORMANDY...
  JACKSONVILLE INTERNATIONAL AIRPORT AND OCEANWAY...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

HAIL...INTENSE LIGHTNING...VERY HEAVY RAIN AND STRONG DAMAGING WINDS
ARE LIKELY WITH THESE STORMS. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL
THESE STORMS PASS.



$$

CARROLL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 9:50 AM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 6, 9:50 AM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
950 AM EDT WED SEP 06 2000

SFC ANALYSIS SHOWS THE FRONT MOVING INTO NRN FL...WITH PEAK WINDS AT
NRB RECENTLY OF 29 KT. STRONG HIGH PRES NOSING IN E OF THE
APPALACHIANS TIGHTENING GRADIENT WIND. RADAR INDICATES THE BULK OF
THE PRECIP IS IN THE WERN CWA WHERE A FLOOD WATCH IS IN EFFECT. SCT
TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ARE IN THE ERN CWA
MOVING NWD NEAR THE FRONTAL BOUNDARY. GOOD OVERRUNNING INDICATED VIA
SOUNDING AND MESO-ETA MODEL WITH HELICITY OF 272...INCREASING THREAT
OF TORNADOES. SEVERAL REPORTS OF WATERPOUTS THIS MORNING OVER THE ST
JOHNS RIVER. LATEST RADAR INDICATED RAIN TAPERING OFF IN THE FL
COUNTIES IN THE WATCH AREA.

MARINE...WILL EXTEND THE SCA TO ST AUGUSTINE AND GO WITH SCEC FOR
SRN LEG. RECENTLY OBS SHOW 41008 WAS NE 27KT AT 8 FT AND BAR PILOT AT
ST JOHNS RIVER REPORTS 6 FT SEAS. WILL SHIFT WINDS AROUND FAS>TER SRN

.JAX...
.FL...SCA FERNANDINA BCH TO ST AUGUSTINE
      FLOOD WATCH FLZ020>022-035
.GA...SCA ALTAMAHA SOUND TO FERNANDINA BCH
      FLOOD WATCH GAZ132-133-149-162-163

ARS

In the hours before

Special weather statement, Sep 6, 5:28 AM EDT, 5 hours 54 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-061300-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EDT WED SEP 6 2000

LOW PRESSURE IN THE GULF OF MEXICO AND A COLD FRONT MOVING SOUTH INTO
NORTH FLORIDA WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS AGAIN TODAY.  THE MAIN THREAT FROM THESE STORMS WILL BE
LOCALLY HEAVY RAINFALL...WITH ISOLATED AMOUNTS OF TWO INCHES OR MORE.
THE STORMS WILL MOVE TO THE NORTH AT 15 TO 20 MPH.

SEVERE WEATHER IS NOT EXPECTED TODAY SO SKYWARN STORM SPOTTER ACTIVATION
IS NOT ANTICIPATED.

THERE WILL BE A CHANCE FOR RIP CURRENTS TODAY ALONG THE NORTHEAST FLORIDA
AND SOUTHEAST GEORGIA BEACHES DUE TO NORTHEAST WINDS OF 15 TO 20 MPH.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ZIBURA
Special weather statement, Sep 6, 6:00 AM EDT, 5 hours 22 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-061300-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EDT WED SEP 6 2000

LOW PRESSURE IN THE GULF OF MEXICO AND A COLD FRONT MOVING SOUTH INTO
NORTH FLORIDA WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS AGAIN TODAY.  THE MAIN THREAT FROM THESE STORMS WILL BE
LOCALLY HEAVY RAINFALL...WITH ISOLATED AMOUNTS OF TWO INCHES OR MORE.
THE STORMS WILL MOVE TO THE NORTH AT 15 TO 20 MPH.

SEVERE WEATHER IS NOT EXPECTED TODAY SO SKYWARN STORM SPOTTER ACTIVATION
IS NOT ANTICIPATED.

THERE WILL BE A CHANCE FOR RIP CURRENTS TODAY ALONG THE NORTHEAST FLORIDA
AND SOUTHEAST GEORGIA BEACHES DUE TO NORTHEAST WINDS OF 15 TO 20 MPH.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ZIBURA
Special weather statement, Sep 6, 9:30 AM EDT, 1 hour 52 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-061600-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 AM EDT WED SEP 6 2000

...FLOOD WATCH FOR THE WESTERN PORTION OF THE AREA UNTIL NOON...
...CHANCE OF RIP CURRENTS AT AREA BEACHES TODAY...

LOW PRESSURE IN THE GULF OF MEXICO AND A COLD FRONT MOVING SOUTH INTO
NORTH FLORIDA WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS AGAIN TODAY.  THE MAIN THREAT FROM THESE STORMS WILL BE
LOCALLY HEAVY RAINFALL...WITH ISOLATED AMOUNTS OF TWO INCHES OR MORE.
THE STORMS WILL MOVE TO THE NORTH AT 15 TO 20 MPH.

MORE PERSISTENT RAINFALL WILL OCCUR OVER THE WESTERN SECTION OF THE
AREA. FLOODING IS POSSIBLE IN THE ALAPAHA AND SUWANNEE RIVER VALLEY
AREAS THIS MORNING...AND A FLOOD WATCH IS IN EFFECT UNTIL NOON FOR
THIS AREA. RESIDENTS SHOULD MONITOR NOAA WEATHER RADIO FOR CONTINUED
UPDATES AND POSSIBLE WARNINGS. LOCATIONS FROM WILLACOOCHEE TO
HAZLEHURST AND SNIPESVILLE HAVE HAD VERY HEAVY RAINFALL THE PAST TWO
DAYS. THESE AREAS WILL BE MOST SUSCEPTIBLE TO FLOODING.

ALTHOUGH ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TODAY. HOWEVER...SKYWARN
STORM SPOTTER ACTIVATION IS POSSIBLE.

THERE WILL ALSO BE A CHANCE FOR RIP CURRENTS TODAY ALONG THE
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA BEACHES DUE TO INCREASING
NORTHEAST WINDS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 11:33 AM EDTTornado WarningJAXDuval27 min
Sep 6, 1:25 PM EDTTornado WarningJAXDuval50 min
Sep 6, 2:15 PM EDTTornado WarningJAXDuval, Saint Johns45 min
Sep 6, 3:02 PM EDTSevere Thunderstorm WarningJAXAlachua, Bradford, Union43 min
Sep 6, 4:43 PM EDTSevere Thunderstorm WarningJAXMarion62 min
Sep 6, 4:53 PM EDTSevere Thunderstorm WarningJAXAlachua67 min
Sep 6, 5:55 PM EDTSevere Thunderstorm WarningJAXDuval35 min
Sep 6, 7:10 PM EDTTornado WarningJAXClay, Putnam65 min

Nearby

Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.